Georgia, 2004

Hail and Damaging Wind in Georgia, May 9, 2004

May 9, 2004 · NWS FFC · 5 events in 2 counties and zones

2 hail, 1 thunderstorm wind, 1 heavy rain, 1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$140,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at May 9, 8:45 AM EST, 3 hours 40 minutes earlier.

Area forecast discussion, May 9, 8:45 AM EST, 3 hours 40 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
945 AM EDT SUN MAY 9 2004

.UPDATE...UPDATING MAINLY TO REMOVE AFTERNOON WORDING FROM POPS...
WITH VERY ISOLATED SHOWERS AND THUNDERSTORMS ALREADY OCCURING.
TWEAKED CLOUD COVER A LITTLE ALSO. CONSIDERED RAISING POPS A LITTLE
FOR THIS AFTERNOON...BUT LOCAL 12Z SOUNDING SHOWS SEVERAL DEGREES OF
WARMING FROM AROUND 600 TO 400 MB...AND EVEN MODIFYING TEMPERATURES
UP TO AROUND 90 YIELDS ONLY MARGINAL INSTABILITY. OTHERWISE NO
SIGNIFICANT CHANGES MADE.

&&

.ATL WATCHES/WARNINGS/ADVISORIES...NONE.
&&

20
Hazardous weather outlook, May 9, 5:20 AM EST, 7 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
620 AM EDT SUN MAY 9 2004

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-091608-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-CRAWFORD-
CRISP-DADE-DAWSON-DE KALB-DODGE-DOOLY-DOUGLAS-EMANUEL-FANNIN-FAYETTE-
FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-GWINNETT-HALL-HANCOCK-
HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-JASPER-JEFFERSON-JOHNSON-
JONES-LAMAR-LAURENS-LUMPKIN-MACON-MADISON-MARION-MERIWETHER-MONROE-
MONTGOMERY-MORGAN-MURRAY-MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-
OGLETHORPE-PAULDING-PEACH-PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-
SCHLEY-SOUTH FULTON-SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-
TELFAIR-TOOMBS-TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-
WARREN-WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
620 AM EDT SUN MAY 9 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY.

...ISOLATED SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EVENING
OVER THE EXTREME NORTH...

.SYNOPSIS...
HIGH PRESSURE WILL BE OVER THE ATLANTIC TODAY...WHICH WILL ALLOW FOR
AN INCREASE MOISTURE OVER THE AREA.

.PRIMARY HAZARD...THE PRIMARY HAZARD FROM THE THUNDERSTORMS WILL BE
HAIL AND DAMAGING WINDS AS WELL AS LIGHTNING. HOWEVER DUE TO THE
SLOW MOVEMENT OF THE STORMS...SOME LOCALIZED HEAVY RAIN IS ALSO
POSSIBLE.

.DISCUSSION...
ISOLATED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON...AS DAYTIME
HEATING WILL COMBINE WITH INCREASING MOISTURE. THIS WILL LEAD TO
GREATER INSTABILITY. CAPES ARE EXPECTED TO RANGE FROM 500 ACROSS
MIDDLE GEORGIA TO NEAR 2000 ACROSS THE EXTREME NORTH. WITH THESE
HIGH CAPES...A FEW THUNDERSTORMS COULD BECOME SEVERE...MAINLY NORTH
OF A LINE FROM ROME TO JEFFERSON. THUNDERSTORMS ARE EXPECTED TO
DEVELOP AROUND 3 PM AND CONTINUE UNTIL AROUND 9 PM.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED ACROSS NORTH GEORGIA THIS
AFTERNOON OR EARLY EVENING.

.DAY TWO THROUGH DAY SEVEN...MONDAY THROUGH SATURDAY.
ISOLATED THUNDERSTORMS ARE POSSIBLE MONDAY THROUGH THURSDAY.

&&
FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER
INFORMATION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV...AND CLICK ON
GEORGIA.

The radar

The Greer radar (KGSP), 146 km away, was scanning. The volume nearest the first event began at 17:26 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind, 1 heavy rain, 1 lightning. Local standard time, as filed.

Hail, Union

When
May 9, 12:25 PM EST to 12:55 PM EST
Where
Union County, 8 mi E of Blairsville
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.867, -83.817

The public reported that hail, ranging in size from dimes to quarters, fell off and on for a period of nearly 30 minutes, covering the ground. The penny to quarter-sized hail was confined to about a five minute period at the beginning of the event.

Hail, Floyd

When
May 9, 5:20 PM EST to 5:50 PM EST
Where
Floyd County, Rome
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.250, -85.183

Numerous reports of hail, ranging in size from pennies to as large as golf balls, were received from the public. This information was confirmed by the county 911 center as well. Hail, ranging in size from pennies to half-dollars, fell in and near the downtown Rome area. West of Rome, between Georgia Highway 20 and Georgia Highway 1, in the Garden Lakes Subdivision, penny to golf ball-sized hail was reported.

Thunderstorm Wind, Floyd

When
May 9, 5:20 PM EST to 5:50 PM EST
Where
Floyd County, 3 mi WNW of Rome
Measured
61 kt (70 mph) estimated gust
Property damage
$15,000
Reported by
GOVT OFFICIAL
Coordinates
34.267, -85.233

Reports from the public, local newspapers, and the Floyd County 911 center indicated that at least a dozen large trees were blown down on the west side of Rome and in the Garden Lakes Subdivision area along and north of Georgia Highway 20. Several power lines were also brought down by the trees. In addition, one home sustained damage when a tree fell on the structure. Wind gusts were estimated by several people in the 60 to 70 mph range, with one wind gust estimate of 75 mph.

Heavy Rain, Floyd

When
May 9, 5:30 PM EST to 5:50 PM EST
Where
Floyd County, Rome
Reported by
EMERGENCY MANAGER
Coordinates
34.263, -85.214 (the zone’s center; the record gives no point)

Excessive rainfall of 2 inches or more in a 30-40 minute period from Rome to the Garden Lakes Subdivision on the west side of Rome resulted in minor flooding of streets and yards in the area. Water up to six inches deep was reported in the yards of some homes, with water 2-3 inches deep flowing across several roads, particularly in the Garden Lakes Subdivision area. No monetary damage was suffered as a result of the minor flooding, which was short lived because of dry antecedent conditions in the area.

Lightning, Floyd

When
May 9, 5:30 PM EST
Where
Floyd County, Rome
Property damage
$125,000
Reported by
NEWSPAPER
Coordinates
34.263, -85.214 (the zone’s center; the record gives no point)

The Rome News Tribune, as well as the Floyd County 911 center reported that lightning struck a home on Woodbine Street in Rome setting it on fire and causing extensive damage to the home. Much of the garage and adjacent areas of the structure were destroyed. Some minor electrical damage was reported to another home as a result of another lightning strike.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2004Every state in 2004This day in weather historyWarnings in Georgia, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5395532, 5395475, 5395476, 5395477, 5395531.